Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Skipped metoprolol dose. Low heart rate now, arm ache, fatigue. What is going on?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Heart rate slower than normal today? I recently have had some problems and been to the ER a couple times due to severe stress about my heart and depression over it. I was having bouts of tachycardia, hard pounding beats I could feel through my back. I'm pretty sure that metoprolol has given me some bad side effects. I was on Metoprolol ER and after the first ER visit I was switched from metoprolol er 75mg a day to 100mg metoprolol tatrate a day. After that my worry and depression got even worse and I was having left face shoulder and arm pain so I went back to the ER. Everything checked out well besides ischemia showed up on Ekg for second time in a row. I had a stress test done on Friday and am awaiting results. I decided today that I would skip my dose of metoprolol to see what difference it made. Well my resting heart rate is normally 80-90 bpm and today its been 60-70bpm with arm ache and fatigue. I'm afraid to go to bed with my heart rate running this slow without having took the metoprolol. In found out so far from the stress test that my blood pressure is not under control. What could be going on?
Posted Sun, 23 Sep 2012 in Hypertension and Heart Disease
Answered by Dr. Ashish Mittal 1 hour later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

You case is interesting and but difficult too. Even your attending physician is facing to solve it. I will try to give my best effort to help you in this problem.

From your description I suspect panic attacks which are severe attacks of anxiety associated with palpitation, pain, tremor, dry mouth, tremor and fear of dying. You may have some or many of these symptoms. Untreated panic attacks lead to increase anxiety, depression and fear of developing such attacks in future.

Panic attack may be due to: Anxiety, disturb thyroid hormone balance, increase catecholamines (epinephrine and nor-epinephrine) which need to be investigated.

Metoprolol may associated with increase anxiety symptoms. But same time we can not ignore presence of cardiac illness as EKG was abnormal and blood pressure is not controlled.

Stress test also give information about presence of ischemia during test apart from blood pressure.

Please tell me about your blood pressure readings in last 5 days and readings during emergency visits. Also tell me stress test report so that I can help you better.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Skipped metoprolol dose. Low heart rate now, arm ache, fatigue. What is going on? 11 minutes later
When I had my stress test I had no chest pain and my oxygen levels stayed good, I had a lot of dizziness. My blood pressure shot up to 200/90 I believe which the doctor said metoprolol wasn't working to control my blood pressure. My blood pressure the past few days have been borderline high to normal. During one of my visits to the ER it was 192/109 with a pulse of 113 bpm. With metoprolol and ativan the doctor was able to get my blood pressure and heart rate down pretty easily. My health started taking a downturn when I decided to start trying new antidepressants a couple of months ago to get off of lexapro which I felt wasn't helping me anymore. I went from buspar/wellbutrin xl to effexor and ultimately back to lexapro. I have a laundry list of symptoms of deal with on a daily basis. The big ones being Palpitations, severe gas, bloating, extreme nervousness /anxiety and diarrhea which developed more so when I was switched to metoprolol tatrate. Also the stress test doctor said upon a skim through that my cardiogram from the stress test looked really good. I fear that this could be a hidden illness causing all this or a medicine reaction of some sort.
Answered by Dr. Ashish Mittal 12 hours later
Hello again,

Thanks for follow up,

From further information it is clear that you have symptoms of severe anxiety and uncontrolled high BP.

Many time in presence of anxiety it become difficult to control BP as anxiety itself increase BP. Association of exacerbation of symptoms with increase dose of metoprolol may due to increase anxiety symptoms with metoprol or by chance.

Your almost all symptoms like Palpitations, severe gas, bloating, extreme nervousness /anxiety and diarrhea can be explained by anxiety disorder as anxiety frequently lead to irritable bowel. Although same time we can not rule out presence of other problems.

Some time patient (40% cases) did not improve with initial treatment, in that case one of the following steps are used:
-Increase the dose of current medicine (lexapro upto 20mg gradually)
-Addition of other medicine (like clonazepam, amisulpride)
-Addition of cognitive behaviour therapy (form of psychotherapy)

Usually improvement take 2-4 weeks after change in medicine doses.

Broadly following steps will help you:
-Adequate and regular treatment of anxiety.
-Do not worry about illnesses for which investigations are normal like cardiogram from the stress test looked really good according to your physician.
-Regular monitoring of BP and adequate management of blood pressure.
-Have thyroid function test done as its dysfunction may lead to anxiety.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.
-Stop substance use specially alcohol (If present)

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor